|This is actually post-retirement Dave Fairbank|
I’m back in rhythm, or at least my heart is. The rest of me remains beat and rhythm challenged as ever, my affection for George Clinton and ‘70s era funk and soul notwithstanding.
Following an outpatient hospital visit that included a sizeable memory gap, my heart was shocked back in line and now pumps away like a little metronome. I’m told it was routine and not terribly dramatic, which I would argue is the case involving other people’s hearts.
This all started several weeks ago when a physical exam revealed something called an atrial flutter. My heart was beating out of rhythm, increasing the risk of clots and strokes and various unpleasant outcomes.
I showed up at the local hospital bright and early, because the staff had to get to the Halloween party upstairs. They first did a transesophogeal echocardiography test, basically an ultrasound where a tube is inserted down your throat so that a clearer photo of your heart chambers and valves can be taken. If no clots are found, they perform an electrical cardioversion: a small jolt to try to get the heart back in rhythm. They attached two oblong patches, one to my chest, the other to my side, hooked up to, I think the technical term for it is, a contraption.
I was given a two drug combo of Versed and Fentanyl. Versed induces sleep and relaxation, and is an anti-anxiety drug that can cause loss of memory during traumatic experiences, which would be helpful for Kansas football fans and many 7th-graders. Fentanyl is a narcotic and heavy duty pain reliever.
In combination, the drugs are supposed to produce something called conscious sedation or “twilight sleep,” where you feel nothing but can follow directions and believe that Kristen Stewart is a capable actress. They worked as advertised. I was out. Gone. I recall nothing. There were a half-dozen people in the room with me before the procedure. When I woke up, maybe 60-75 minutes later, there was just a very pleasant cardio nurse to monitor me. I assume there’s a photo in the nurses’ break room of ferrets eating Fig Newtons off of my lifeless torso, with the staff mugging it up in the background.
I was a little groggy when I awoke, but lucid enough to ask how the procedure went. The nurse said it went well. No clots in the chambers or valves. They performed one jolt, and the heart responded.
Honestly, the most unpleasant part of the entire procedure was a nurse depressing my tongue into gag territory and spraying a foul, metallic-tasting local anesthetic into the back of my throat, multiple times, to deaden the area for when they inserted the tube. Afterward, my throat didn’t feel bad, just a bit raw. All in all, the entire ordeal was about as seamless as it gets, for a major organ and electrical charges.
I went home and slept for a couple hours, apparently mindless of the dog barking. I’ve felt fine since. Hell, I felt fine before, unaware of my condition and the associated risks.
Though my heart is back in rhythm, the procedure doesn’t come with a warranty. There’s no guarantee that it won’t lapse back into arrhythmia at some point. I’ll go back for regular checkups and EKGs and such. In the meantime, they said live your life, do what you normally do. If you experience any chest pains or dizziness or symptoms associated with a heart flutter or fibrillation, come see us.
I was advised not to take drugs or medicines that stimulate the heart. No cocaine, amphetamines, diet pills, caffeine or nicotine. Sure, it’s easy to cut back on Diet Coke and the occasional Jagerbomb, but when you take away a man’s Adderal and Benzedrine, well, now you’re making it tough.